Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Seattle, WA

May 4, 2017Lewis County, Pierce County, Washington

NWS Seattle, WA issued this severe thunderstorm warning at May 4, 2017, 3:06 PM PDT for Lewis County, Pierce County, Washington. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 3:06 PM PDT (22:06 UTC)
Expired
May 4, 2017, 3:30 PM PDT
In force
24 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lewis County, WA, Pierce County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-555 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS56 KSEW 042206
SVRSEW
WAC041-053-042230-
/O.NEW.KSEW.SV.W.0001.170504T2206Z-170504T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Seattle WA
306 PM PDT THU MAY 4 2017

The National Weather Service in Seattle has issued a

* Severe Thunderstorm Warning for...
  North central Lewis County in west central Washington...
  South central Pierce County in west central Washington...

* Until 330 PM PDT

* At 305 PM PDT, a severe thunderstorm was located 13 miles northwest
  of Randle, or 22 miles west of Packwood, moving northeast at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mineral, Ashford and Elbe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4666 12229 4676 12223 4677 12221 4677 12222
      4691 12214 4688 12188 4665 12216
TIME...MOT...LOC 2205Z 205DEG 24KT 4670 12212 

HAIL...1.00IN
WIND...<50MPH
 
$$

johnson/mcfarland
2 follow-up statements
951 
WWUS56 KSEW 042216
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
316 PM PDT THU MAY 4 2017

WAC041-053-042230-
/O.CON.KSEW.SV.W.0001.000000T0000Z-170504T2230Z/
Lewis-Pierce-
316 PM PDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTHEASTERN LEWIS AND SOUTH CENTRAL PIERCE COUNTIES...

At 315 PM PDT, a severe thunderstorm was located 11 miles southeast
of Eatonville, or 22 miles northwest of Packwood, moving northeast at
30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Elbe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4674 12222 4676 12223 4677 12221 4677 12222
      4691 12214 4688 12188 4672 12217
TIME...MOT...LOC 2215Z 205DEG 24KT 4677 12208 

HAIL...1.00IN
WIND...<50MPH
 
$$
343 
WWUS56 KSEW 042225
SVSSEW

Severe Weather Statement
National Weather Service Seattle WA
325 PM PDT THU MAY 4 2017

WAC041-053-042235-
/O.EXP.KSEW.SV.W.0001.000000T0000Z-170504T2230Z/
Lewis-Pierce-
325 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEWIS AND SOUTH
CENTRAL PIERCE COUNTIES WILL EXPIRE AT 330 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4674 12222 4676 12223 4677 12221 4677 12222
      4691 12214 4688 12188 4672 12217
TIME...MOT...LOC 2225Z 205DEG 24KT 4681 12205 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:30 PM PDT, 18 hours 36 minutes earlier.

Area forecast discussion, May 3, 8:30 PM PDT, 18 hours 36 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
830 PM PDT Wed May 3 2017

.SYNOPSIS...Warm weather on Thursday will give way to scattered
showers and thunderstorms by Thursday evening. A push of cool marine
air will occur Thursday night and showers will increase through
Friday as a cold front moves over Western Washington. A few showers
Saturday will give way to dry weather and a weak upper ridge early
next week.

&&

.SHORT TERM...There is a patch of clouds around the eastern part of
the Strait of Juan de Fuca this evening, otherwise skies are mostly
clear. Thursday will be a warm day with highs well into the 70s and
perhaps a few lower 80s in the warmest spots. The coast will see
marine air and cooling in the afternoon however, and areas of low
clouds will be developing along the coast. For the interior of
Western Washington, scattered thunderstorms should develop late
Thursday afternoon and then scattered showers will likely merge
and spread out into areas of rain Thursday night. The marine push
will cool and stabilize the air mass overnight. Showery cool weather
is on tap for Friday as the rest of a cold front moves ashore, and
then the showers should decrease on Saturday.

.LONG TERM...Some weak upper ridging should arrive later Sunday
and Monday for a dry break in the weather, though temperatures
will only warm back up to near normal for this time of year.

Yet another deep upper trough will carve out near 140W next
Tuesday and Wednesday, increasing our cooling onshore flow and
bringing an increasing chance of showers as the upper trough
starts to spread in our direction.  Haner

&&

.AVIATION...Southwest flow aloft will become more southerly on
Thursday as an offshore upper trough approaches. At the surface,
light northerly flow will prevail tonight and most of Thursday.
The air mass is generally dry and stable. Moisture will increase
on Thursday and it will become unstable. Scattered thunderstorms
are expected Thursday afternoon and early evening, mainly from
Puget Sound eastward.

KSEA...High clouds at times through Thursday morning. Mid clouds
will increase Thursday afternoon. There is a chance of
thunderstorms Thursday afternoon and early evening. Northerly wind
5-10 knots will switch to southerly early Thursday evening. MVFR
low clouds are likely later Thursday night. Schneider

&&

.MARINE...A weak thermal trough will be over the area tonight and
early Thursday with light northerly flow. An onshore push will
develop Thursday afternoon and evening. Small craft advisory west
wind are expected in the Strait and gales are possible. Moderate
onshore flow will continue on Friday as a cold front moves inland.
Onshore flow will prevail through the weekend. Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...None.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.wrh.noaa.gov/sew/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:54 AM PDTSmall Craft AdvisorySEW6 hr
May 4, 9:00 AM PDTGale WarningSEW20 hr
May 4, 9:00 AM PDTSmall Craft AdvisorySEW39 hr
May 4, 3:28 PM PDTSevere Thunderstorm WarningSEWLewis, Pierce32 min
May 4, 3:30 PM PDTSpecial Weather StatementSEWPierce30 min
May 4, 3:43 PM PDTSevere Thunderstorm WarningSEWGrays Harbor, Lewis, Thurston32 min
May 4, 3:58 PM PDTSpecial Weather StatementSEWKing32 min
May 4, 4:11 PM PDTSevere Thunderstorm WarningSEWKing, Pierce34 min
May 4, 4:14 PM PDTSevere Thunderstorm WarningSEWLewis, Thurston31 min
May 4, 4:23 PM PDTSevere Thunderstorm WarningSEWLewis37 min
May 4, 4:45 PM PDTSevere Thunderstorm WarningSEWPierce, Thurston30 min
May 4, 4:49 PM PDTSpecial Marine WarningSEW26 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.